Texas, 2010

Flooding in Texas, April 18 to 20, 2010

April 18 to 20, 2010 · NWS CRP · 2 events in 1 county or zone

The flash flood that began on Agua Dulce Creek in Jim Wells county on the 16th, continued down as a flood wave into Banquette Creek on the 18th, and into Petronilla Creek on the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The flash flood that began on Agua Dulce Creek in Jim Wells county on the 16th, continued down as a flood wave into Banquette Creek on the 18th, and into Petronilla Creek on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 18, 6:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 18, 6:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
705 AM CDT SUN APR 18 2010

.DISCUSSION...MADE SOME ADJUSTMENTS TO FORECAST TODAY BASED UPON
CURRENT TRENDS AND 06Z MODEL GUIDANCE. FRONT HAS REACHED A VCT-ALI
LINE. SHOWERS AND THUNDERSTORMS THROUGH THE MORNING WILL REMAIN
CONFINED TO THE NORTHERN COASTAL BEND AND GULF WATERS AND PUSH
EAST...BASICALLY ALONG AND EAST OF A PORT LAVACA TO PORT ARANSAS
LINE WHERE BEST MOISTURE CONVERGENCE AND INFLUENCE FROM
APPROACHING UPPER LEVEL SHORTWAVE RESIDES. ALSO LOWERED POPS IN
THE AFTERNOON...INTO THE SLIGHT CHANCE AND CHANCE CATEGORY. WEAK
SEA-BREEZE STILL MAY TRY TO DEVELOP LATE IN THE AFTERNOON SETTING
UP A CHANCE FOR SHOWERS MAINLY ACROSS THE NORTHEAST. UPDATES OUT.

&&

.AVIATION...LINE OF RWS/TSTMS FM PKV-RKP WL CONT TO PUSH OFFSHORE
THRU 15Z. WEAK FRONT CURRENTLY RESIDES FM VCT-ALI...AND WL MOVE TO
THE COAST OVER THE NEXT FEW HOURS. IFR CIGS WL LAG BEHIND THE
FRONT ALI/CRP/VCT THRU 15-16Z...THEN GRADUALLY BCM VFR (POSSB STAY
MVFR IN VCT). ADDTL RWS/TSTMS MAY DVLP ALONG AND NE OF I-37 LATER
THIS AFTN AS WEAK SEA-BREEZE TRIES TO DVLP. OUT WEST...VFR CONDS
COT-LRD.

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT SUN APR 18 2010/

SHORT TERM (TODAY THROUGH TONIGHT)...WEAK COLD FRONT IS LOCATED
NEAR A TILDEN TO LAREDO LINE EARLY THIS MORNING. WEAK SOUTHWEST
FLOW HAS DEVELOPED AHEAD OF IT ACROSS THE SOUTHERN COASTAL BEND...
AND WITH THE WINDS OFF THE GULF NOW FROM THE SOUTH AND SOUTHEAST
THE BEST MOISTURE CONVERGENCE STRETCHES FROM PADRE ISLAND UP INTO
THE NORTHERN COASTAL BEND AND VICTORIA CROSSROADS. LAST SHORTWAVE
DIVING SOUTHEAST THROUGH SOUTH-CENTRAL TEXAS IS ALSO RESULTING IN
INCREASING PVA ACROSS THE NORTHEAST CWA. SO HIGHEST POPS THROUGH
THE MORNING WILL BE ALONG AND NORTHEAST OF I-37. WEST WINDS DO
DEVELOP ALL THE WAY TO THE COAST BY MIDDAY...BUT THEN WEAKEN AND
POSSIBLY TURN BACK TO THE SOUTH AND SOUTHEAST LATE AFTERNOON
ACROSS THE COASTAL COUNTIES AND NEARSHORE WATERS AS A SEA-BREEZE
TRIES TO DEVELOP. AS THIS HAPPENS THERE STILL MAY BE ENOUGH JUST
ENOUGH MOISTURE AND LOW LEVEL CONVERGENCE ACROSS THE NORTHEAST CWA
TO MAINTAIN A CHANCE FOR SHOWERS INTO THE AFTERNOON AND EARLY
EVENING. FRONT DOES CLEAR THE COAST TONIGHT WITH DRIER AIR AND
NORTHWEST TO NORTH FLOW DEVELOPING. DECIDED TO CANCEL THE FLASH
FLOOD WATCH. STILL HAVE LEFT MENTION OF LOCALLY HEAVY RAINFALL IN
THE FORECAST...BUT THREAT FOR WIDESPREAD FLASH FLOODING DOES NOT
SEEM LIKELY.

LONG TERM (MONDAY THROUGH SATURDAY)...MAY FINALLY SEE SOME QUIET
WEATHER FOR A CHANGE...BUT THERE WILL BE WEATHER IN BETWEEN THE
QUIET PERIODS. OVERALL...MODELS REMAIN IN STATUS QUO THROUGH FRIDAY
WITH DRY WEATHER EXPECTED ON MONDAY AND WEDNESDAY. RAIN BEGINNING
AGAIN OUT WEST MONDAY NIGHT AND MOVING INTO REMAINING AREAS
OVERNIGHT AND CONTINUING THROUGH TUESDAY AS NEXT UPPER WAVE COMES
ACROSS. INSTABILITY RATHER LIMITED SO WILL LIKELY SEE ONLY SHOWERS
BUT DID MENTION THUNDER FOR THE AFTERNOON. MOST OF THE RAIN SHOULD
BE EAST OF THE AREA BY TUESDAY NIGHT...MAYBE SOME LEFT-OVER ACTIVITY
IN THE GULF AT BEST...THEN ANOTHER RIDGE TEMPORARILY KEEPS THINGS
DRY. NEXT UPPER TROUGH COMES ACROSS LATE THURSDAY AND CONTINUES INTO
FRIDAY MORNING...THEN SOME DRYING FROM SOUTHWEST TO NORTHEAST
POSSIBLE FOR FRIDAY AFTERNOON. MODELS THEN DIVERGE SOME ON UPPER
PATTERN...WITH ECMWF KEEPING TROUGHS COMING WHILE GFS IS MORE
BENIGN. ECMWF ALSO KEEPING SUFFICIENT MOISTURE OVER THE NORTHEAST
ON SATURDAY. SINCE EXTENDED CANADIAN (ON WEB) SHOWING TROUGH OUT TO
THE WEST AS WELL ON SATURDAY...WILL MENTION A SLIGHT CHANCE FOR
CONVECTION OVER THE NORTHEAST FOR SATURDAY. MODEL CONSENSUS IS NOW
FOR NORTHERLY SURFACE FLOW THROUGH TUESDAY AFTERNOON...WITH RAIN
COOLED AIR TO THE NORTH WILL LOWER MIN TEMPS MONDAY NIGHT AND
TUESDAY. WARM UP AFTER THAT AND COULD SEE SOME 90S AGAIN OUT WEST
FRIDAY AND SATURDAY IF DRIER AND WARMER BOUNDARY LAYER AIR DOES PUSH
IN. SOME DIFFERENCES BETWEEN ECMWF AND GFS ON SURFACE FRONT FRIDAY
NIGHT/SATURDAY. WILL LEAN MORE TOWARD THE GFS COOLER SOLUTION...BUT
NOT BUY IT WHOLE HEARTEDLY YET WITH UPPER TROUGH POSSIBLY REMAINING
WEST ALTHOUGH DRIER AIR OVERALL WILL MEAN SLIGHTLY COOLER
TEMPERATURES FOR LOWS ANYWAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    78  63  76  59  74  /  20  10  10  20  50
VICTORIA          76  57  74  55  73  /  60  20  10  20  40
LAREDO            84  62  82  62  77  /  10  10   0  40  40
ALICE             81  60  79  58  75  /  10  10  10  30  50
ROCKPORT          79  62  75  61  73  /  60  20  10  20  50
COTULLA           80  56  77  56  75  /  10  10   0  30  40
KINGSVILLE        84  62  80  61  75  /  20  10  10  20  50
NAVY CORPUS       78  66  72  62  72  /  30  10  10  20  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR/76...SHORT TERM
JR/76...LONG TERM
Hazardous weather outlook, Apr 18, 4:09 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
509 AM CDT SUN APR 18 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-191100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
509 AM CDT SUN APR 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE TODAY ACROSS THE BRUSH COUNTRY...COASTAL BEND AND
VICTORIA CROSSROADS. THE BEST CHANCE WILL BE ALONG AND NORTHEAST
OF INTERSTATE 37. BETWEEN 1/4 AND 1/2 OF AN INCH OF RAINFALL WILL
BE POSSIBLE NORTHEAST OF INTERSTATE 37...WITH LOCALLY HIGHER
AMOUNTS OF 1 TO 2 INCHES AND ISOLATED FLOODING POSSIBLE.
GENERALLY LESS THAN 1/4 OF AN INCH IS EXPECTED SOUTHWEST OF
INTERSTATE 37. IN ADDITION...A FEW OF THE STRONG STORMS MAY
PRODUCE WIND GUSTS UP TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY FROM
THURSDAY THROUGH FRIDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT
THIS TIME...ALTHOUGH A FEW STRONG STORMS ARE POSSIBLE MAINLY DURING
THE AFTERNOON AND EVENING HOURS OF THURSDAY AND FRIDAY.  ALSO...
RAINFALL AMOUNTS ARE NOT EXPECTED TO PRODUCE SIGNIFICANT FLOODING AT
THIS TIME...AS ATMOSPHERIC MOISTURE WILL BE LOWER AND UPPER LEVEL
FLOW WILL MOVE THE STORMS SUFFICIENTLY TO PRECLUDE EXCESSIVE
RAINFALL THAT NORMALLY RESULT FROM NEARLY STATIONARY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR/GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Nueces

When
April 18, 8:00 AM CST to 8:00 PM CST
Where
Nueces County, 1.39 mi ESE of Banquete to 2.15 mi SW of Rabb
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
27.792, -97.779

A flood wave from previous rainfall on the 16th and 17th, continued down Banquette Creek. A driver tried to cross the flooded roadway at the creek near CR 38 and CR 83 and lost control of the vehicle. All four passengers were able to abandon the vehicle to safety.

Flood, Nueces

When
April 19, 12:00 PM CST to April 20, 12:00 AM CST
Where
Nueces County, 1.82 mi N of Palo Alto to 0.43 mi NE of Palo Alto
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.756, -97.782

A flood wave resulting from heavy rain on the 16th and 17th impacted Petronilla Creek. FM 2826 was closed between FM 666 and U.S. 77 due to flooding along the creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225838, 225840.